Lake Michigan, 2012

Waterspout in Lake Michigan, August 20, 2012

August 20, 2012 · NWS LOT · 1 event in 1 county or zone

A waterspout developed approximately a mile offshore from Navy Pier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A waterspout developed approximately a mile offshore from Navy Pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 5:54 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 20, 5:54 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
654 AM CDT MON AUG 20 2012

.DISCUSSION...
351 AM CDT

UNSEASONABLY COOL WEATHER TO CONTINUE FOR ANOTHER COUPLE DAYS BEFORE
A SIGNIFICANT WARMUP BEGINNING ON WEDNESDAY.

THE LARGE SCALE PATTERN HAS REMAINED NEARLY STATIONARY WITH THE DEEP
UPPER LOW PARKED OVER JAMES BAY AND A LONG WAVE TROUGH EXTENDING TO
THE LOWER MISSISSIPPI VALLEY...WHILE HIGH AMPLITUDE UPPER RIDGING
REMAIN OVER THE ROCKIES.  THE RESULTANT NWLY FLOW ALOFT HAS KEPT THE
REGION UNDER WEAK COLD ADVECTION WITH A SERIES OF WEAK SHORT WAVES
DROPPING OUT OF CNTRL CANADA AND THE UPPER GREAT LAKES AND INTO THE
MIDWEST.  A WEAK COLD FRONT PASSING THROUGH THE AREA YESTERDAY
BROUGHT SOME SCATTERED SHOWERS...WITH THE MOST PCPN FALLING OVER
NWRN IL.  THE COLD FRONT HAS WASHED OUT AS IT PASSED THROUGH THE
REGION WHILE HIGH PRESSURE BUILDS ACROSS THE MISSISSIPPI VALLEY AND
INTO THE MIDWEST.  SO...FOR THE REMAINDER OF THE NIGHT AND INTO THE
DAYTIME HOURS THIS MORNING...THE HIGH PRESSURE BUILDING ACROSS THE
REGION HAS ALLOW FOR WINDS TO GO CALM.  OVER NWRN IL...WHERE
DEWPOINTS HAVE REMAINED A LITTLE HIGHER DUE TO THE RAINFALL THAT
OCCURRED YESTERDAY...ISOLATED POCKETS OF FOG HAVE BEEN FORMING.  THE
REMAINDER OF NERN IL/NWRN INDIANA...WHICH DID NOT SEE ANY RAIN AND
TEMPERATURES WERE ABLE TO CLIMB A LITTLE HIGHER DURING THE
DAY...SHOULD NOT SEE THE FOG FORMATION AS DEWPOINTS REMAIN A LITTLE
LOWER AND TEMPERATURES HAVE NOT DROPPED OFF QUITE AS MUCH. THERE
WILL STILL BE A CHANCE FOR SOME SHOWERS ADJACENT TO LAKE MICHIGAN BY
LATE MORNING AS ANOTHER SHORTWAVE DROPS ACROSS THE AREA.  THE
COMBINATION OF THE LOW LEVEL INSTABILITY ENHANCED BY WARM LAKE
MICHIGAN WATER AND UNSEASONABLY COOL AIR ALOFT SHOULD BE SUFFICIENT
TO GENERATE SOME LAKE EFFECT SHOWERS.  ALSO...THE WEAK PRESSURE
GRADIENT IN PLACE HAS SET UP A LAND BREEZE PATTERN OF OFF SHORE
WINDS OVER THE SRN TIP OF LAKE MICHIGAN.  THE RESULTANT LOW LEVEL
CONVERGENCE FROM THE OFF SHORE FLOW..AND THE SHORTWAVE CROSSING THE
AREA SHOULD MAY ENHANCE SOME OF THE STRONGER SHOWERS TO HAVE
SUFFICIENT CONVECTIVE CLOUD DEPTH TO BE CONDUCIVE TO GENERATING A
FEW THUNDERSTORMS AND ISOLATED WATERSPOUT FORMATION.

BY THIS AFTERNOON...AS THE SHORTWAVE CONTINUES TO PASS TO THE
SOUTHEAST...THERE SHOULD BE A CHANCE FOR SOME SHOWERS OR ISOLATED
THUNDER OVER THE SERN PORTIONS OF THE CWA.  WITH LITTLE CHANCE IN
THE OVERALL PATTERN...TEMPERATURES SHOULD STILL GENERALLY BE IN THE
UPPER 70S.  THE HIGH PRESSURE SHOULD CONTINUE TO BUILD ACROSS THE
REGION TONIGHT AND TOMORROW...KEEPING SKIES MOSTLY CLEAR.  A VERY
WEAK PRESSURE GRADIENT IN PLACE SHOULD ALLOW FOR LAKE BREEZE
FORMATION TOMORROW.  THE AMPLE SUNSHINE SHOULD ALLOW FOR
TEMPERATURES INLAND TO GET CLOSE TO 80F...WHILE THE LAKEFRONT
REMAINS COOLER.

FINALLY BY TUESDAY NIGHT AND WEDNESDAY...THE OVERALL PATTERN WILL
BECOME MORE PROGRESSIVE AS THE PERSISTENT UPPER LOW FINALLY KICKS
OUT TO THE EAST AND THE UPPER RIDGE BUILDS OUT OVER THE PLAINS.
HAVE ANTICIPATED A WARMING TREND TO BEGIN ON WEDNESDAY...BUT THE
LATEST GUIDANCE SUGGESTS THAT THE WARMING MAY BE EVEN GREATER THAN
PREVIOUSLY ANTICIPATED AS SHORT WAVE RIDGING POKES OVER THE LOCAL
AREA AND A SFC LOW DEVELOPS OVER THE NRN PLAINS.  THIS SHOULD RESULT
IN STRONGER WARM ADVECTION ACROSS THE MIDDLE MISSISSIPPI VALLEY AND
INTO THE MIDWEST.  CURRENT INDICATORS SUGGEST THAT TEMPERATURES ON
WEDNESDAY COULD REACH THE MIDDLE 80S OVER MUCH OF THE AREA WITH SOME
UPPER 80S READINGS OVER THE PONTIAC AREA.  THURSDAY IS SHAPING UP TO
BE EVEN WARMER WITH UPPER 80S LIKELY OVER THE AREA AND SOME
LOCATIONS...ESPECIALLY THE FAR SWRN PORTIONS OF THE CWA...COULD EVEN
SEE 90 DEGREES AGAIN.

FOR THE LONGER TERM...MORE UNCERTAINTY IS CREEPING BACK INTO THE
FORECAST AS THE MODELS ARE EXHIBITING LITTLE CONTINUITY ON HANDLING
THE NEXT UPSTREAM SYSTEM.  THE MODELS ARE TRENDING A LITTLE SLOWER
WITH THE NEXT SYSTEM...WHICH WOULD DELAY THE ONSET OF OUR NEXT
CHANCE FOR ANY PCPN UNTIL FRIDAY NIGHT OR SATURDAY AND THE LATEST
00Z RUN OF THE ECMWF WOULD DELAY PCPN ASSOCIATED WITH AN APPROACHING
COLD FRONT UNTIL SATURDAY NIGHT OR SUNDAY.  WHILE THE STRENGTH OF
THE COLD FRONT EXPECTED TO APPROACH THE AREA WOULD IMPLY A HIGH POP
PATTERN...THE UNCERTAINTY DRIVEN BY THE LACK OF GUIDANCE CONSENSUS
OR RUN TO RUN CONTINUITY SUGGESTS THAT POPS IN THE LATTER PORTIONS
OF THE EXTENDED FORECAST PERIOD SHOULD REMAIN LOW.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* LIGHT AND VARIABLE WINDS TRENDING NORTHEAST THIS MORNING...THEN
  EXPECTED MORE EASTERLY THIS AFTERNOON.

* LOW POTENTIAL FOR SHRA TODAY...WITH BEST CHANCE LATER THIS
  AFTERNOON.

MDB

//DISCUSSION...UPDATED 12Z...

A BIT OF A TOUGH FORECAST TODAY WITH AN UPPER LEVEL TROUGH
APPROACHING FROM THE NORTH POTENTIALLY BRINGING SOME SHRA ACTIVITY
LATER TODAY...ALONG WITH POTENTIAL FOR LAKE EFFECT CLOUDS/PRECIP
YET THIS MORNING. A WEAK PRESSURE FIELD CONTINUES TO SUPPLY LIGHT
WIND FLOW ACROSS THE TERMINALS WHICH WILL BE THE CASE THROUGH THE
DAY. LIGHT AND VARIABLE WINDS CURRENTLY IN PLACE ARE EXPECTED TO
BECOME LIGHT FROM THE NORTH TO NORTHEAST THIS MORNING AND REMAIN
SOME FORM OF EAST OR NORTHEAST THROUGH THE DAY. WINDS WILL THEN
BECOME CALM OR LIGHT AND VARIABLE THIS EVENING.

THE WEAK FLOW AND TEMPERATURE DIFFERENCE BETWEEN AIR AND LAKE HAS
ALLOWED A LAND BREEZE TO SET UP AROUND MUCH OF THE PERIMETER OF
LAKE MICHIGAN THIS MORNING...WITH THE BEST DIRECTIONAL CONVERGENCE
SET UP OVER THE FAR SOUTHERN PART OF THE LAKE. WILL NEED TO SEE
HOW THIS PLAYS OUT AS THERE IS POTENTIAL FOR THIS TO DEVELOP INTO
A BETTER ORGANIZED MESO LOW BUT THE LOW LEVEL FLOW IS VERY WEAK
WHICH MAY LIMIT THIS FROM OCCURRING. ONCE HEATING COMMENCES WINDS
MAY SIMPLY FLIP ONSHORE AS A RESULT. THIS IS A CONCERN IN TERMS OF
ANY EFFECTS IT WOULD HAVE ON THE CURRENT WINDS IN THE TAF...AS
WELL AS IT ACTING AS A FOCUS FOR LAKE EFFECT SHRA/ISOLD TSRA THIS
MORNING. OVERALL FEEL THAT THE THREAT FOR PRECIP AT THE TERMINALS
THIS MORNING IS PRETTY LOW THOUGH SOMETHING ISOLATED CANNOT BE
COMPLETELY RULED OUT.

AN UPPER LEVEL TROUGH CURRENTLY MOVING SOUTHEASTWARD FROM NORTHERN
MINNESOTA WILL ARRIVE THIS AFTERNOON. A MINIMALLY UNSTABLE AIRMASS
IS EXPECTED TO BE IN PLACE SO THERE WILL ONCE AGAIN BE A CHANCE
FOR SHRA/ISOLD TSRA DEVELOPMENT THIS AFTERNOON OR EVEN VERY EARLY
THIS EVENING. CHANCES FOR THIS ARE BELOW BELOW MENTIONABLE LIMITS
IN THE TAF SO WILL CONTINUE WITH A DRY FORECAST BUT THIS WILL NEED
TO BE MONITORED. OTHERWISE...EXPECT AN INFLUX OF VFR LEVEL CLOUD
COVER WITH WITH THE TROUGH PASSAGE.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* HIGH CONFIDENCE IN WIND TRENDS BUT LOW-MEDIUM CONFIDENCE IN
  DIRECTION DETAILS AND TIMING.

* MEDIUM CONFIDENCE THAT POTENTIAL FOR SHRA IS LOW THIS MORNING
  AND IS SLIGHTLY BETTER LATER THIS AFTERNOON...IF ANYTHING DOES
  DEVELOP COVERAGE IS EXPECTED TO BE LIMITED.

MDB

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT THROUGH THURSDAY...VFR.

FRIDAY THROUGH SUNDAY...CHANCE SHRA/TSRA...OTHERWISE VFR.

MDB

&&

.MARINE...
258 AM CDT

HIGH PRESSURE SPREAD ACROSS THE NORTHERN AND CENTRAL PLAINS WILL
GRADUALLY SPREAD EASTWARD OVER THE NEXT FEW DAYS. THIS WILL KEEP
WINDS GENERALLY LIGHT AND VARIABLE ACROSS THE LAKE IN THE NEAR
TERM WITH AN OFFSHORE WIND COMPONENT SET UP ALONG THE SHORELINES
AT THE CURRENT TIME. FLOW WILL THEN TRANSITION TO A MORE ONSHORE
DIRECTION THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN SECTIONS.
NORTHERN STRETCHES OF THE LAKE WILL LIKELY SEE MODESTLY STRONGER
WINDS TODAY. WITH RELATIVELY COOL AIR OVER THE WARM LAKE
WATERS...LAKE EFFECT CLOUDS AND SHOWERS WILL BE POSSIBLE. IN
ADDITION...WATERSPOUTS WILL BE POSSIBLE THANKS TO THE COLDER AIR
OVER WARMER WATER AND SOME LOW LEVEL CONVERGENCE POSSIBLE. THE
MOST FAVORED AREA WILL BE THE SOUTHERN THIRD OR SO OF THE LAKE
THROUGH THE MORNING HOURS.

LOW PRESSURE MOVING ACROSS CENTRAL AND NORTHERN ONTARIO WILL BRING
THE NEXT OPPORTUNITY FOR INCREASING WINDS BY TUESDAY AFTERNOON
ACROSS THE NORTHERN PART OF THE LAKE...WITH SOUTHWEST WINDS
INCREASING TO 15 TO 25 KT BY TUESDAY EVENING OR SO. THE PATTERN
THEN STAYS ACTIVE THROUGH THE WEEKEND WITH A SERIES OF SYSTEMS
EXPECTED TO CROSS THE REGION AT VARIOUS TIMES. EACH WILL BRING AN
INCREASE IN SOUTH TO SOUTHEAST WINDS AHEAD OF IT. A MORE
SIGNIFICANT SYSTEM IS FORECAST TO CROSS THE AREA LATER SUNDAY OR
INTO MONDAY BRINGING A SHIFT TO WESTERLY WINDS BUT HIGH PRESSURE
QUICKLY ARRIVES BEHIND IT ALLOWING SPEEDS TO DIMINISH.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 20, 3:46 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 AM CDT MON AUG 20 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
446 AM CDT MON AUG 20 2012 /546 AM EDT MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE
AREA SOUTH OF A LINE FROM HEBRON INDIANA TO FAIRBURY ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-211000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
446 AM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY THIS
AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS...
OR EVEN CONVECTIVE RAIN SHOWERS...MAY PRODUCE WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY THROUGH SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
446 AM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN PORTIONS
OF THE LAKE THROUGH EARLY THIS AFTERNOON. THERE IS A CHANCE THAT
SOME OF THESE THUNDERSTORMS...OR EVEN CONVECTIVE RAIN SHOWERS...MAY
PRODUCE WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN FRIDAY
THROUGH SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Wilmette Harbor to Northerly Island Il

When
August 20, 7:35 AM CST to 7:36 AM CST
Where
Wilmette Harbor to Northerly Island Il forecast zone, 1.71 mi N of Burnham Harbor
Reported by
Trained Spotter
Coordinates
41.895, -87.583

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410692.